A patient walked into a multi-specialty outpatient medical practice, proceeded to the reception counter and sat down. He appeared to have difficulty understanding the receptionist. He stated his name, then his words became slurred, and he began to have repetitive gross upper body movements while seated.
The office manager was immediately notified, 911 was called and a nurse practitioner was asked to assess the patient in the waiting area.
Based on the patient’s self-reported name, he was confirmed to be J.R., aged 44 years, who had a follow-up appointment with the internist who was not yet on site. The medical record indicated he had been diagnosed with type 1 diabetes at age 12 years.
The patient had hyperlipidemia, erectile dysfunction, diabetic retinopathy, diabetic neuropathy, stage three chronic kidney disease, left first and second toe osteomyelitis which resulted in respective toe amputations.
His medication profile included insulin glargine 25 units every night, regular insulin 5 units before meals, lisinopril 40 mg daily, aspirin 81 mg daily, simvastatin 40 mg daily, sildenafil 50 mg PO once prn, duloxetine 60 mg daily and pregabalin 50 mg three times daily.
The most recent note in the patient’s records was written by the internist that the patient had come to see, which documented a routine visit approximately 1 month ago.
At the time, the patient’s vital signs were 137/84 mm Hg, 89, weight 76.7 kg, height 5’8”, BMI, 25.71. Labs drawn the same day of the visit were as follows: glucose, 209; blood urea nitrogen, (BUN) 41; creatinine, 2.08; estimated glomerular filtration rate, 41; potassium, 5.5; total cholesterol, 181; triglyceride, 58; LDL, 83; HDL, 86; HbA1c, 11.2% (average glucose of 275 mg/dL), 6 months ago-C peptide <0.1 (indicating near absence of endogenous insulin production).
The patient allowed the NP to check his glucose. It was 35 mg/dL at the time.
This article originally appeared on Clinical Advisor